High Wind, Rapid City
- When
- August 14, 1:30 AM MST to 2:30 AM MST
- Where
- Rapid City forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
A cold front passed through the region during the overnight. Winds were buoyed by outflow winds associated with severe thunderstorms over far northwestern South Dakota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cold front passed through the region during the overnight. Winds were buoyed by outflow winds associated with severe thunderstorms over far northwestern South Dakota. The strongest winds were in the Rapid City area and adjacent plains to the east, where gusts to 70 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 9:19 PM MST, 4 hours 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1019 PM MDT Thu Aug 13 2020
.UPDATE...
Issued at 657 PM MDT Thu Aug 13 2020
Potent upper trough and assocaited sfc cold front will advect
through the region tonight. Pressure rise couplet, coupled with
expected convectively enhanced cold front surge will support a
period of strong gusty winds over parts of western SD early
Friday morning (around 4am-7am). The are most impacted will be in
the lee of the Black Hills where terrain enhancement will support
flow acceleration. Expect sustained winds of 25 to 30 knots with
gusts to around 45 knots. A few gusts over 50 knots cannot be
ruled out, esp from KRAP to Wall.
&&
.DISCUSSION...(This Evening Through Thursday)
Issued at 230 PM MDT Thu Aug 13 2020
Southwest upper flow continues across the CWA as a trough crosses
the northern Rockies. Several waves are embedded within the upper
flow. Surface trough is sitting across the central Dakotas, with a
second low developing across central Wyoming. Isolated high based
storms are again possible late this afternoon into the evening,
especially across parts of NE WY and the Black Hills area, where the
CU field has quickly developed in the last hour. Can't rule out a
few storms with strong wind gusts given the very dry boundary layer,
but these will dissipate generally around sunset. A strong wave is
rounding the base of the trough and is progged to cross ND tonight.
The secondary surface low will cross the CWA late this evening into
early Fri morning. A cold front will push through NW SD late this
evening, with storms developing along the boundary. These storms
could have large hail and damaging winds. The highest confidence for
severe weather will be across Harding and Perkins counties. The
front will push southward across the CWA in the overnight hours.
Strong pressure rises behind the front suggest some strong winds
just behind the boundary...possibly with gusts to 50 mph. Given the
short time period of these stronger winds, will not issue any
headlines at this time. Cooler temperatures and generally dry
weather are expected tomorrow and through early next week, with
highs near seasonal averages.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1017 PM MDT Thu Aug 13 2020
Isolated to scattered thunderstorms are expected tonight NW third.
The best chance of any severe thunderstorms will be over
northwestern South Dakota. Mainly VFR conditions are expected,
with LCL MVFR CIGS possible over northwestern South Dakota behind
a cold front. A cold front will cross the area late tonight
followed by gusty northwest winds. Wind gusts to 50 knots will be
possible over NW SD and in the lee of the Black Hills with the
FROPA. Breezy NW winds will persist through much of Friday on the
SD plains.
&&
.FIRE WEATHER...
Issued at 230 PM MDT Thu Aug 13 2020
Hot and dry weather, combined with breezy westerly winds, will
continue to produce critical fire weather conditions this
afternoon across northeast Wyoming and the Black Hills. A strong
cold front will push through the area late tonight, bringing a
brief period of gusty north winds.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 4 AM to 9 AM MDT Friday for SDZ026-030-031-
072>074.
WY...None.
&&
Update...JC
DISCUSSION...13
AVIATION...JC
FIRE WEATHER...13Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 829 PM MDT Thu Aug 13 2020 SDZ001-002-014-141300- Harding-Perkins-Ziebach- 829 PM MDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Tonight Severe thunderstorms are possible, mainly late. While damaging wind gusts are the main severe weather threat, large hail is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-024-025-027>029-032-041>044-046-047-049-WYZ054>058-071- 141300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 829 PM MDT Thu Aug 13 2020 /929 PM CDT Thu Aug 13 2020/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight Isolated thunderstorms will be possible tonight, mainly north of interstate 90. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-030-031-072>074-141300- Rapid City-Custer Co Plains-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 829 PM MDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Tonight Gusty northerly winds will develop late tonight behind a cold front. A wind advisory is in effect for late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
1235 AM MDT Fri Aug 14 2020
SDZ001-140715-
Harding SD-
1235 AM MDT Fri Aug 14 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN HARDING COUNTY...
At 1234 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of South Cave Hills, or 15 miles north of Buffalo,
moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ludlow, Ralph, North Cave Hills and South Cave Hills.
LAT...LON 4594 10340 4594 10294 4574 10294 4568 10365
4588 10373 4595 10341
TIME...MOT...LOC 0634Z 255DEG 34KT 4581 10360
HelgesonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
112 AM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND GST 3 W LEMMON 45.93N 102.22W
08/14/2020 M54 MPH PERKINS SD MESONET
&&
EVENT NUMBER UNR2002802
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
115 AM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND GST 3 W LEMMON 45.93N 102.22W
08/14/2020 M61 MPH PERKINS SD MESONET
&&
EVENT NUMBER UNR2002803
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
117 AM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND GST 3 ESE LEMMON 45.92N 102.11W
08/14/2020 M53 MPH PERKINS SD MESONET
&&
EVENT NUMBER UNR2002804
WFO UNRSpecial Weather Statement National Weather Service Rapid City SD 219 AM MDT Fri Aug 14 2020 SDZ001-002-140900- Perkins SD-Harding SD- 219 AM MDT Fri Aug 14 2020 ...STRONG THUNDERSTORM OVER NORTHEASTERN HARDING AND NORTHWESTERN PERKINS COUNTIES... At 219 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Ludlow, or 19 miles northeast of Buffalo, moving east at 50 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ludlow, Reva, Ralph, Lodgepole, Prairie City and northwestern Slim Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4549 10250 4554 10342 4595 10343 4595 10251 TIME...MOT...LOC 0819Z 270DEG 44KT 4578 10325 Helgeson
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
221 AM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
08/14/2020 M51 MPH MEADE SD MESONET
0210 AM NON-TSTM WND GST 1 E LEAD 44.35N 103.75W
08/14/2020 M56 MPH LAWRENCE SD MESONET
0214 AM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
08/14/2020 M53 MPH BUTTE SD MESONET
&&
EVENT NUMBER UNR2002805
EVENT NUMBER UNR2002806
EVENT NUMBER UNR2002807
WFO UNRThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914524, 914525, 914526.